Article Text

Download PDFPDF
Hyponatraemia and hypokalaemia during intravenous fluid administration

Abstract

Background: Hospital-acquired hyponatraemia is associated with excessive volumes of hypotonic intravenous fluids and can cause death or permanent neurological deficit.

Methods: A cross-sectional survey was carried out in 17 hospitals on all children receiving intravenous fluids during 1 day of a specified week in December 2004.

Results: 77 of 99 children receiving intravenous fluids received hypotonic solutions and 38% received >105% of fluid requirements. 21 of 86 children were hyponatraemic, but the electrolytes of only 79% had been checked in the preceding 48 h.

Conclusions: Intravenous fluids should be used with caution as regards the tonicity and volume administered, and with appropriate monitoring of serum electrolytes.

Statistics from Altmetric.com

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.